Alert archive / Indiana / Special Weather Statements in 2014

Special Weather Statement, NWS Indianapolis, IN

September 20, 2014Tippecanoe County, Warren County, Indiana

NWS Indianapolis, IN issued this special weather statement at Sep 20, 2014, 11:21 PM EDT for Tippecanoe County, Warren County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 11:21 PM EDT (03:21 UTC)
Expired
Sep 21, 2014, 12:00 AM EDT
In force
39 min
Issued by
NWS Indianapolis, IN

Counties Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WWUS83 KIND 210321
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1121 PM EDT SAT SEP 20 2014

INZ028-029-035-210400-
FOUNTAIN-TIPPECANOE-WARREN-
1121 PM EDT SAT SEP 20 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN...
TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL MIDNIGHT EDT...

AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF WILLIAMSPORT...OR 15 MILES
SOUTH OF FOWLER...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  WEST LAFAYETTE...
  PINE VILLAGE...
  SHADELAND...
  PURDUE UNIVERSITY...
  DAYTON...
  CLARKS HILL...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED 
ROADWAY.

&&

LAT...LON 4049 8670 4022 8670 4031 8743 4048 8739
TIME...MOT...LOC 0321Z 277DEG 40KT 4040 8728

$$

SMF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 10:20 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 20, 10:20 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1020 PM EDT SAT SEP 20 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 145 PM EDT SAT SEP 20 2014

A COLD FRONT OVER WISCONSIN AND IOWA IS EXPECTED TO PUSH TOWARD
AND ACROSS INDIANA TONIGHT. SCATTERED RAIN SHOWERS AND PERHAPS A
THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
FRONT...RESULTING IN SOME LIGHT RAIN AMOUNTS TONIGHT.

THE FRONT WILL QUICKLY PUSH SOUTHEAST OF INDIANA ON SUNDAY MORNING
AND TAKE ANY RAIN CHANCES WITH IT. BY SUNDAY AFTERNOON...ANOTHER
COOL CANADIAN HIGH PRESSURE SYSTEM WILL BEGIN TO BUILD ACROSS THE
REGION. THIS WILL BRING DRY WEATHER ALONG WITH SEASONABLE
TEMPERATURES TO INDIANA FOR MUCH OF THE NEXT WORK WEEK.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 920 PM EDT SAT SEP 20 2014

THE MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS.

AS OF 0030Z A LINE HAD REACHED THE CENTRAL CWA. NEW CONVECTION WAS
DEVELOPING BEHIND IT. THIS CORRESPONDS WELL TO WHAT MODEL QPF HAS
BEEN INDICATING. THAT IS...PRECIPITATION WONT END UNTIL QUITE LATE
TONIGHT WHEN A FRONT NOW CLOSE TO THE MISSISSIPPI RIVER BRINGS IN
DRIER AIR.

THE HIGH POPS FROM THE EARLIER FORECAST LOOK GOOD. CONDITIONS ARE
STILL UNSTABLE ENOUGH THE FORECAST NEEDS TO CONTAIN THUNDER.
SHOWERS ARE LIKELY TO BECOME THE MAIN PRECIPITATION TYPE AS
NIGHTTIME STABILIZATION PROGRESSES.

SINCE THE SITUATION IS DEVELOPING ABOUT AS THE EARLIER FORECASTER
EXPECTED...THE ONGOING TEMPERATURE FORECAST SHOULD WORK OUT WELL.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 145 PM EDT SAT SEP 20 2014

ONLY CHALLENGE DURING THIS PERIOD WILL BE TEMPS. IN THE WAKE OF
THE COLD FRONT...COLD AIR ADVECTION BEGINS ON NORTHERLY WINDS
ACROSS THE OHIO VALLEY ON SUNDAY. LARGE...EXTENSIVE HIGH PRESSURE
IS EXPECTED TO DIVE SOUTHEAST OUT OF THE THE NORTHERN PLAINS AND
SOUTHERN CANADA. THIS RESULTING DRY WEATHER TO CENTRAL INDIANA
THROUGH THIS PERIOD. FORECAST SOUNDINGS SUPPORT THIS...DRYING OUT
DRAMATICALLY THROUGH THE PERIOD ALONG WITH SHOWING UNATTAINABLE
CONVECTIVE TEMPERATURES THROUGH THE DAY. THUS WILL AIM FOR MOSTLY
SUNNY DAYS AND MOSTLY SUNNY NIGHTS.

COLD AIR ADVECTION IS EXPECTED TO BEGIN ON SUNDAY AND CONTINUE
INTO MONDAY NIGHT. IT IS ONLY BY TUESDAY THAT THE SURFACE HIGH IS
EXPECTED TO SETTLE OVER CENTRAL INDIANA...ALLOWING A MORE EASTERLY
OR SOUTHEASTERLY FLOW TO DEVELOP. THUS WITH GOOD RADIATIONAL
COOLING EXPECTED AMID THE COLD AIR ADVECTION WILL TREND LOWS AT OR
BELOW A BLEND OF MAVMOS AND METMOS. AS FOR HIGHS WILL A BLEND WILL
WORK NICELY WITH A SLOW WARNING TREND BEGINNING ON TUESDAY. WILL
NOTE HERE THAT MAVMOS HIGHS ON SUNDAY APPEAR A BIT WARM WITH
EXPECTED COLD AIR ADVECTION AND A FEW LINGERING CLOUDS IN THE WAKE
OF THE COLD FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH NEXT SATURDAY/...

ENSEMBLES INDICATE A LARGE UPPER RIDGE WILL DOMINATE ACROSS THE AREA
DURING THIS PERIOD. THIS SHOULD RESULT IN DRY CONDITIONS LOCALLY.
ENSEMBLES AGREE...INDICATING VERY LITTLE THREAT FOR PRECIPITATION
THROUGH NEXT SATURDAY.

&&

.AVIATION /DISCUSSION FOR THE 210300Z IND TAF UPDATE/...
ISSUED AT 1020 PM EDT SAT SEP 20 2014

NO CHANGES NEEDED TO THE TAF.

PREVIOUS DISCUSSION FOLLOWS...

COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL INDIANA REACHING LAF
AFTER 06Z...AND THE OTHER SITES AFTER 10Z. RADAR TRENDS AND RAPID
REFRESH REFLECTIVITY PROG MIX SUGGEST THE MAIN LINE OF STORMS WILL
REACH LAF NEAR 00Z. LEFT TEMPO THUNDERSTORM GROUP IN THROUGH 02Z AND
VCTS THROUGH 07Z THERE TO COVER FOR ANY ADDITIONAL STORMS CLOSER TO
THE FRONT. DID SIMILAR FOR THE OTHER TAF SITES WITH LATER TIMING
WITH TEMPO GROUP FROM 01Z TO 04Z AT IND AND HUF. ALSO WENT WITH
CONVECTIVE GUSTS TO 30 KNOTS IN THE TEMPO WINDOW WITH MVFR CEILINGS.
CONFIDENCE IS FAIRLY GOOD REGARDING TIMING. COULD SEE SOME LOW
STRATOCU WITH THE FRONT...BUT FOR NOW KEPT JUST SCATTERED MVFR AND
VFR CEILING.

WINDS WILL VEER FROM SOUTHWEST TO WEST TO NORTHWEST DURING THE
FRONTAL EVOLUTION THROUGH THE TAF SITES WITH SUSTAINED GRADIENT
WINDS NEAR 10 KNOTS TONIGHT AND INCREASING TO 10 TO 15 WITH GUSTS TO
AROUND 20 SUNDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...JK
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 20, 4:29 PM EDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT SAT SEP 20 2014

INZ021-028>031-035-043-044-212030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-VERMILLION-
PARKE-
429 PM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT. SOME MAY BE SEVERE.

HAZARDS: DAMAGING WINDS...HAIL...AND VERY HEAVY DOWNPOURS.

TIMING: MAINLY 6 PM TO 2 AM.

DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP
THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY
AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN
HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO
VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ036>042-045>049-051>057-060>065-067>072-212030-
MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
429 PM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT.

HAZARDS: STRONG WINDS...HAIL...AND VERY HEAVY DOWNPOURS.

TIMING: MAINLY 7 PM TO 2 AM.

DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP
THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY
AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN
HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO
VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, Sep 20, 9:13 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
913 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             1 NE TERRE HAUTE        39.48N  87.37W
09/20/2014  E0.25 INCH       VIGO               IN   AMATEUR RADIO

            PEA SIZE HAIL REPORTED

&&

MMB
Local storm report, Sep 20, 9:49 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             SEELYVILLE              39.49N  87.27W
09/20/2014  E0.25 INCH       VIGO               IN   PUBLIC

            PEA SIZE HAIL REPORTED. TIME ESTIMATED BY RADAR.

&&

MMB
Special weather statement, Sep 20, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1121 PM EDT SAT SEP 20 2014

INZ028-029-035-210400-
FOUNTAIN-TIPPECANOE-WARREN-
1121 PM EDT SAT SEP 20 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN...
TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL MIDNIGHT EDT...

AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF WILLIAMSPORT...OR 15 MILES
SOUTH OF FOWLER...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  WEST LAFAYETTE...
  PINE VILLAGE...
  SHADELAND...
  PURDUE UNIVERSITY...
  DAYTON...
  CLARKS HILL...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4049 8670 4022 8670 4031 8743 4048 8739
TIME...MOT...LOC 0321Z 277DEG 40KT 4040 8728

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:38 PM EDTSevere Thunderstorm WarningINDVigo52 min
Sep 21, 12:04 AM EDTSpecial Weather StatementINDTippecanoe41 min

Nearby

Special Weather Statements in Indiana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.